Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Nov 27, 2017, 2:23 AM MST. It took effect at Nov 27, 2017, 7:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2017, 2:23 AM MST (09:23 UTC)
- In effect from
- Nov 27, 2017, 7:00 AM MST
- Expired
- Nov 27, 2017, 2:40 PM MST
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
666 WWUS75 KTFX 270923 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 223 AM MST Mon Nov 27 2017 MTZ050-051-280000- /O.CAN.KTFX.HW.W.0017.000000T0000Z-171127T1200Z/ /O.UPG.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/ /O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/ Judith Basin-Fergus- Including the following locations Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 223 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 7 AM this morning to 5 PM MST this afternoon. The High Wind Watch is no longer in effect. * Winds: West 20 to 35 mph with gusts up to 60 mph. * Timing: Later this morning through this afternoon. * Impacts: Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for lightweight and high-profile vehicles. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ009>011-013-044-045-047-280000- /O.CAN.KTFX.HW.W.0017.000000T0000Z-171128T0000Z/ /O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Blaine- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Chinook, Harlem, and Hays 223 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 7 AM this morning to 5 PM MST this afternoon. * Winds: West 20 to 35 mph with gusts up to 60 mph. * Timing: Periods of strong winds are expected later this morning through this afternoon. * Impacts: Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ012-048-049-271030- /O.CAN.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/ Cascade-Southern Rocky Mountain Front-Eastern Teton- 223 AM MST Mon Nov 27 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Watch. Gusty winds are expected today, but are expected to remain below warning criteria. $$ MTZ046-280000- /O.UPG.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/ /O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/ Eastern Pondera- Including the following locations Brady and Conrad 223 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 7 AM this morning to 5 PM MST this afternoon. The High Wind Watch is no longer in effect. * Winds: West 15 to 30 mph with gusts up to 60 mph. * Timing: Periods of strong winds are possible today. * Impacts: Gusty winds will blow around unsecured objects. Power outages and property damage is possible. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
036 WWUS75 KTFX 271704 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1004 AM MST Mon Nov 27 2017 MTZ009>011-013-044>046-050-051-271815- /O.CAN.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Judith Basin-Fergus- 1004 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. Gusty winds of 30 to 45 mph are still expected today, but strong, damaging winds are no longer expected and the High Wind Warning is cancelled. $$ MARTIN MTZ047-280000- /O.CON.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/ Blaine- Including the following locations Chinook, Harlem, and Hays 1004 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * Winds: West 20 to 30 mph with gusts up to 60 mph. The strongest winds are expected in and near the Little Rockies. * Timing: Strong winds will develop this afternoon, then decrease by this evening. * Impacts: Strong winds may blow down limbs, trees, and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls MARTIN
952 WWUS75 KTFX 272140 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 240 PM MST Mon Nov 27 2017 MTZ047-272245- /O.CAN.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/ Blaine- 240 PM MST Mon Nov 27 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. Gusty winds of 35 to 50 mph will continue over the next few hours, but strong, damaging winds are no longer expected and therefore, the High Wind Warning is cancelled. $$ http://www.weather.gov/greatfalls MARTIN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 26, 10:07 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Nov 26, 10:07 PM MST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1007 PM MST Sun Nov 26 2017 ...Updated Aviation Discussion... .UPDATE... Only minor adjustments to tonight's forecast to load in latest short term model data for temperatures and relative humidity. The remainder of the forecast appears to be on track. Strong winds (60-70 mph gusts) occurred earlier this evening across portions of Cascade, Teton, Chouteau, and Judith Basin Counties associated with a collapsing shower mixing down strong winds just off the surface. However, this initial threat has passed. Winds will remain gusty in these areas and will gradually spread east across the plains of north central Montana overnight ahead of an approaching Pacific cold front. Winds still appear to increase with the passage of the cold front late tonight into Monday morning. Still some uncertainty with regard to just how strong winds will be across central Montana, so will leave the watch in effect for that area and see how the latest forecast models resolve them. The High Wind Warning remains in effect for the Hi-Line counties. Coulston && .SYNOPSIS... A cool front will move eastward through the region tonight, bringing with it gusty winds and scattered rain or snow showers. Expect snow showers to continue over Southwest MT on Monday morning, while strong winds are possible over North Central MT. A passing snow shower is possible on Wednesday, otherwise mostly dry conditions are expected from Tuesday through Friday, along with seasonable temperatures. && .AVIATION... Updated 0507Z. There are no changes from the previous discussion. VFR conditions are expected for most of the area through most of the next 24 hours. However, rain and snow showers will obscure most mountain areas from 06Z to 18Z with worsened conditions at nearby terminals. Strong southwest to west winds at the lower and mid levels will also cause widespread mountain wave turbulence and low level wind shear for the bulk of the period. A strong southwest flow aloft will continue gusty southwest winds over the plains and through favored mountain valleys, along with widespread mid and high level cloudiness through 06Z. A Pacific cold front will then move east across the forecast area between 06Z and 18Z, bringing widespread rain and snow showers to the mountains of western and southwest Montana, which will likely translate to occasional MVFR to possibly IFR conditions at the KHLN, KBZN, KEKS terminals. However, strong westerly downslope winds will keep the plains dry. The passage of the cold front, combined with the passage of an associated shortwave trough will continue strong westerly winds through the day on Monday, with some areas over the plains getting gusts of 40 to 60 kt at times. CC/Coulston && .PREV DISCUSSION... /ISSUED 600 PM MST Sun Nov 26 2017/ Tonight through Tuesday...Clipper system and its associated cold front will control the weather tonight. Currently clipper system is tightening the gradient across the area. Winds are starting to increase, with gusts expected to be close to High Wind Criteria this evening. Still think winds should be limited to just below the criteria this evening...however...isolated 60 MPH gusts are possible. As the cold front pushes through overnight tonight into Monday...strong winds should continue and increase. High Wind Criteria will likely be met. Have upgraded to a High Wind Warning across the Rocky Mountain Front and the Hi-Line. Central Montana still remains on the edge of high wind criteria...so have left the watch. Gusts over 50 MPH are still possible across these areas...and possibly near 60 MPH. Meanwhile...this front also looks to bring precipitation across the Rocky Mountain Front and across the southern half of the CWA mainly from about Helena and southward. Snow levels will generally remain above 5500 feet or even higher to start. Mainly rain will be expected during the early overnight hours for the affected lower elevation areas. Monday morning we may see snow levels drop just enough to see snow mix in with rain, or briefly see all snow. Accumulation forecast remains tough. Models show enough warm air should limit snow accumulations except across the highest elevations. Some light accumulations are possible during the morning commute Monday...especially across the Bozeman area. Those impacted by this timing should expect mainly rain, but plan for the possibility of a quick shot of snow. After the front passes Monday morning precipitation diminishes quickly from northwest to southeast Monday afternoon. We then see a week ridge build for Monday night into Tuesday. This should bring mainly dry conditions...although some upslope snow is possible across the Northern Rocky Mountain Front. Brisk westerly flow and strong jet should keep breezy winds through Tuesday...although High Wind criteria is not expected. Temperatures will cool to more normal readings on Monday and continue to be near to slightly above normal on Tuesday. Anglin Tuesday night through Sunday...A mild and breezy progressive pattern continues across the area through the end of the week. The period begins Tuesday night with the passage of a cold front across the region, resulting in some snow across primarily the Rocky Mountains and southwest Montana, with the greatest accumulating snows likeliest over the Rocky Mountains and the Gallatin Range. However, this system will be a very quick mover, which will limit overall accumulations. Upper- level ridging builds over the region Wednesday night and persists into Thursday, with increasing southwest flow ahead of a weather system to impact the region this weekend, with continued breezy conditions over the plains and a chance at some light snow over parts of southwest Montana toward the weekend. Thus pops were increased a bit for next Sat/Sun...with further increases in pops possible as timing and the storm track for next weekend becomes a bit more clear. CC/Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 41 46 29 47 / 20 20 0 0 CTB 34 43 28 44 / 20 10 0 10 HLN 38 44 26 44 / 40 30 0 0 BZN 39 44 18 38 / 60 80 0 0 WEY 33 36 11 29 / 80 90 0 0 DLN 39 43 19 37 / 40 50 0 0 HVR 42 48 25 48 / 10 10 0 0 LWT 42 44 25 46 / 10 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 7 AM MST Monday through Monday afternoon Cascade...Eastern Pondera...Eastern Teton...Fergus...Judith Basin...Southern Rocky Mountain Front. High Wind Warning from midnight tonight to 5 PM MST Monday Blaine...Chouteau...Eastern Glacier...Hill...Liberty...Northern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Nov 26, 8:40 PM MST, 5 hours 43 minutes before
Special Weather Statement National Weather Service Great Falls MT 840 PM MST Sun Nov 26 2017 MTZ008-015-055-270600- Beaverhead-Madison-Gallatin- Including the cities of Dewey, Wisdom, Wise River, Harrison, Pony, Waterloo, Cameron, Ennis, Jeffers, McAllister, Bozeman, and Gallatin Gateway 840 PM MST Sun Nov 26 2017 ...Rain changing to snow tonight into Monday morning... A cold front will move through the region late tonight. An area of rain and snow will accompany the frontal passage. The rain is expected to change to snow at higher elevations after Midnight. Snow accumulations of 2 to 4 inches are possible for elevations above 6500 feet before Noon on Monday. For elevations below 6500 feet, the rain will change to snow around day break Monday. Some minor snow accumulations are possible, but mostly on grassy areas. Overall, travelers should be prepared for changing weather conditions later tonight through Monday morning. Some higher elevation roadway passes around Monida, Raynolds, Big Sky and West Yellowstone could have reduced visibility and be snow covered and slippery at times.
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.